Format

Send to

Choose Destination
Chest. 1998 Jan;113(1):237-40.

Massive pulmonary edema and death after prostacyclin infusion in a patient with pulmonary veno-occlusive disease.

Author information

1
Department of Medicine, Duke University Medical Center, Durham, NC 27710, USA.

Abstract

Pulmonary veno-occlusive disease (PVOD) is a rare form of pulmonary hypertension associated with fibrotic occlusion of the smaller pulmonary veins. Although vasodilator therapy is effective in many patients with primary pulmonary hypertension, the role of vasodilators in PVOD is unclear because of concerns about precipitating pulmonary edema. Recently, however, there have been reports of successful therapy with oral vasodilators or intravenous administration of prostacyclin in patients with PVOD. In contrast, a patient with PVOD is described who developed acute pulmonary edema and respiratory failure during low-dose prostacyclin infusion, leading to death. This report suggests that vasodilators, especially prostacyclin, must be used with extreme caution in patients with known PVOD.

PMID:
9440597
DOI:
10.1378/chest.113.1.237
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center